1. Health
Send to a Friend via Email

Discuss in my forum

 Marcia Purse

30 Pounds Overweight and Feeling Swollen

By November 19, 2012

Follow me on:

A reader submitted this question: "Could anyone tell me the effects of Lithium, lamotrigine, Lorax and citalopram in terms of weight gain? I am swollen, yet I don't eat fatty stuff. I used to have a slender, attractive body. Now I am 30 pounds overweight and miserable."

The answer? Two of the four medications the reader mentioned are known for causing weight gain, especially Lithium, which is a mood stabilizer. There are theories as to why this happens, and lifestyle changes can make a difference. Take a look at Lithium and Weight Gain to learn more.

In this list of side effects for citalopram (brand name Celexa) you'll find that it has the possibility of causing unusual weight gain OR loss. Here's more info on citalopram.

The other two drugs are considered weight neutral - associated with neither gain nor loss of weight. Lamotrigine (brand name Lamictal) is one of them. See Lamictal and Lamotrigine for comprehensive information about this drug, including some important warnings.

The other, Lorax, is an international brand name for lorazepam (sold in the U.S. as Ativan). This drug is in the benzodiazepine family, and these are not particularly associated with weight gain.

To look up side effects for many drugs prescribed for bipolar disorder, see the Side Effects Library.

Learn more or join the conversation!
NEWSLETTER | FORUM | BIO | FACEBOOK | TWITTER
Comments
November 20, 2012 at 2:06 pm
(1) Donna says:

I have been on Lithium since 1985. Two years ago I decided that I was absolutely fat. I said to myself that I was fat because of the Lithium and I still believe that was partially the reason I was fat. However, I joined Weight Watchers and at the end of 10 weeks I had lost 8 pounds. Before the next Weight Watchers meeting day I decided that I had all of their books and enough knowledge to wing it on my own. I lost 90 pounds since then and look and feel so much better. Of course I still have to be careful what I eat to some extent to maintain my weight loss but I feel that I am able to not gain weight because of the Lithium. I will also say that the drug Serequel helps you gain weight like crazy but there is also the theory that it has other qualities that we would rather avoid. Good Luck!

November 20, 2012 at 2:17 pm
(2) Tulip says:

Well , I am happy for you.I intend to go back to swimming classes.i used to bie a very good swimmer…but my main fault is that i used to have a nice tonused body and stable weight..actually I would never put on weight…i could never imagine dealing with an overweight body..It is not that I am FAT ..it is that my thighs , breast, belly arms are bigger than normal..i have water retention too.I don’t eat fast food..nor do i eat sweets…I am 48 and for an year now my periods disappeared.shrink said it is because of one of the meds,But which one? Seriously..If there was an operation to cure this I would do it…it would be my dream come true.All the best for all.

November 20, 2012 at 2:51 pm
(3) Becky says:

Interesting question. Everyone is different. The original post doesn’t mention an age. I found when I was diagnosed bp (age 41) they put me on 2 of the same meds. The part about gaining weight I can only blame myself. Not the meds. They are one of many tools that keeps me from being re-hospitalized. The main change for me was stopping going out. I used to love getting out of the house. My newest addiction is facebook and youtube. I can only blame myself that anything I eat goes to my ass and thighs. I had to give up my factory job because of the heat. Joys of lithium. My job now is working at a call centre par time. Again sitting my butt infront of a computer. I work weekends and having to take lower wage jobs no $ for doing the extras we used to love. We used to go dancing every other week. We’d rarely sit. Now I can’t drink and $ not available. My lack of moving is a huge reason for weight gain. Plus getting older we all tend to slow down but compare ourselves to teen/early 20s years. I was diagnosed with depression in my 20′s though seeeing a shrink at age 10. They diagnosed me adhd at 35 but the guy doing the tests seen it in my reportcards going back to grade 2. Life happens and we can’t blame anything but us. Does a diabetic blame their meds?
Tulip: You might want to check into menopause. My mom started early. (45) I’m hoping to lose those days soon too. Though afraid how will affect my meds.

November 20, 2012 at 8:47 pm
(4) Bipolar Person says:

I was on Lithium for a good six years, and when I finally got rid of it, I lost 20 pounds. Most of that was due to just coming off of the Lithium. Over time, I didn’t keep it off, but that is my own carelessness and over eating. My wife also like me better off of it, because I am more engaging. Another great advantage to being off of it, there are no more Lithium levels, no more worrying about toxicity, kidney damage and the like. Better yet, which I think is the greatest advantage to being without it, is the fact that other doctors do not have to jump through hoops deciding on which medicines won’t mess with your Lithium level. There is rarely anything such as a false high with Lithium, and if your level is too high, it makes you feel like shit. As far as your other medications go, it isn’t any wonder you are having weight problems. The others you stated are each in of themselves notorious for weight gain. I have not had a problem with any medications and weight gain other than the Lithium except with the exception of Paxil.

November 21, 2012 at 10:46 am
(5) Shelly says:

Becky, that may be true for you but isn’t for me. I am always able to return to a slender weight when I go against medical advice and stop my meds. I don’t change my good nutrition or good exercise habits when I am on meds and GAIN like mad. I am able to lose it when I stop the meds without dieting or exercising more. This has happened over and over again in the last 30 years so I can tell you without any doubt whatsoever that there are BIPOLAR MEDS that CAUSE weight gain and it is not a result of my eating or drinking too much orsitting on my butt. I am always active and always a moderate eater to low cal eater. My husband sees this and says it is weird but true. But then this happens to others too, I have known enough bipolar folks through the years to know that SOME people stay thin on the same meds that make OTHERS grow mysteriously and outrageously fat. It is UNFAIR.

November 21, 2012 at 11:44 am
(6) elias says:

Dear Docteur
my brother use every day tree kind of antidepressant : Tryptizol 10mg, Deanxit, and Xanax o,5 mg, and other medicament’s for ischemia and Plavix .. Crestor 20mg .. and his trygliceride isin range of 200 mg.. my question is antidepressant rise his trygliceride .
thank you for the consultation .
elias

November 21, 2012 at 3:15 pm
(7) Connie says:

I would like to not blame my bipolar meds for my weight gain but I cannot. The medication, SEROQUEL, has caused me to gain 60+ lbs. I have always been able to lose weight when I have gained it. Yes it was easier when I was younger. However, even when I got older and gained weight I was able to improve my diet, cut out the heavy sweets and sodas and exercise. I never had the problem that I could not lose the weight. Once Seroquel came along, I have never been able to lose a lb. If I did, and it was after a lot of harder work than I had to do before, I would gain back 5. I was fighting a fight I could not win. I needed the medication to help me with my mania but it hurt me by causing me to gain weight even if I didn’t eat much at all. I gained in the last year from 150 to 200 lbs. My doctors tell me how dangerous this is to gain so much weight so quickly but they can’t seem to help me lose or give me tools to lose. Once i got pre-diabetes, and felt so depressed and full of self-hate, and after I ended up with pacemaker and fibromyalgia, and always sick due to overweight, my psychiatrist and I both agreed I had to do something about the weight gain. the weight gain sometimes increased by 5 or more lbs in a week or two. It was not healthy at all.
We are working together on tiltrating down the seroquel. It’s been tough but I find also that I am less sluggish, more active, my mind is more clear, I can think better and I feel better about myself. There are other meds added of course. Topomax has been increased and I still take Seroquel at 300XL mg at night but I was on much higher dose and still have some to go down on. I am able to breathe better. I also have an illness that was added due to weight-terrible acid reflux and slowing of stomach emptying which causes me to be sick after I eat as well as my stomach to swell up like a pregnant lady immediately after eating or drinking. The weight made me so sad and hating myself. I felt helpless. We’ll see how it turns out.

November 21, 2012 at 3:19 pm
(8) Connie says:

main thing is that you have to discuss this with you psyc doc in detail if this is happening to you. You have too. You can’t just let it go. It is a real problem. It can make you extremely depressed. You will hate yourself. You can become ill because of it. Please. Take care of yourself. If you are lucky, you will have a psyc doc who takes care of you. Keep talking until someone hears. I am afraid my illesses-heart, acid reflux, irritable bowel, pre-diabetes, fibromyalgia, etc… has happened or gotten worse due to the weight gain from medications. We have to be our own advocate.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.